A CASE REPORT ON PHENYTOIN INDUCED ATAXIA


Sangram Vurumadla, Jyothsna Rani Dasari, Om Prakash Prasad

Abstract


ABSTRACT
Phenytoin is commonly used anticonvulsant drug which has several adverse effects such as motor ataxia, dizziness, and visual disturbance. Here,
we report a case of phenytoin toxicity presenting with behavioral disorder ensuring from underlying primary adverse effects of phenytoin that were
clinically unnoted. A termination of phenytoin resulted in remission of side effects.
Keywords: Phenytoin toxicity, Anticonvulsant drug, Behavioral disorder.


| PDF |

References


REFERENCES

Browne TR. Phenytoin and other hydantoins. In: Engel J Jr, Pedley TA,

editors. Epilepsy: A Comprehensive Textbook. Philadelphia, PA:

Lippincott – Raven; 1987. p. 1557-79.

Iivanainen M, Savolainen H. Side effects of phenobarbital and

phenytoin during long-term treatment of epilepsy. Acta Neurol Scand

Suppl 1983;97:49-67.

Larsen JR, Larsen LS. Clinical features and management of poisoning

due to phenytoin. Med Toxicol Adverse Drug Exp 1989;4(4):229-45.

Cohen AF, Ashby L, Crowley D, Land G, Peck AW, Miller AA.

Lamotrigine (BW430C), a potential anticonvulsant. Effects on the

central nervous system in comparison with phenytoin and diazepam. Br

J Clin Pharmacol 1985;20(6):619-29.

Madhusudan Singh S, Kuldip K. Usual erratic phenomenon, dramatic

outcome: A case report of phenytoin toxicity. Bull Clin Psychopharmacol

;23(1):81-3.

Tolosa E, Alom I, Marti MJ. Drug-induced dyskinesias. In: Jankovic J,

Tolosa E, editors. Parkinson’s Disease and Movement Disorders. 2

ed.

Baltimore: Williams and Wilkins; 1992. p. 375-97.

Chadwick D, Reynolds EH, Marsden CD. Anticonvulsant-induced

dyskinesias: A comparison with dyskinesias induced by neuroleptics.

J Neurol Neurosurg Psychiatry 1976;39(12):1210-8.

Duarte J, Sempere AP, Cabezas MC, Marcos J, Clavería LE.

Postural myoclonus induced by phenytoin. Clin Neuropharmacol

;19(6):536-8.

Filloux F, Thompson JA. Transient chorea induced by phenytoin.

J Pediatr 1987;110(4):639-41.

Buchthal F, Svensmark O, Schiller PJ. Clinical and

electroencephalographic correlations with serum levels of

diphenylhydanotin. Arch Neurol 1960;2:624-30.

Kokenge R, Kutt H, Mcdowell F. Neurological sequelae following

dilantin overdose in a patient and in experimental animals. Neurology

;15:823-9.

Ghatak NR, Santoso RA, McKinney WM. Cerebellar degeneration

following long-term phenytoin therapy. Neurology 1976;26(9):818-20.

Ney GC, Lantos G, Barr WB, Schaul N. Cerebellar atrophy in

patients with long-term phenytoin exposure and epilepsy. Arch Neurol

;51(8):767-71.

Hussein A, Abdulgalil A, Omer F, Eltoum H, Hamad A, El-Adil O,

et al. Correlation between serum level of antiepileptic drugs and their

side effects. Oman Med J 2010;25(1):17-21.

Lüders H, Acharya J, Baumgartner C, Benbadis S, Bleasel A,

Burgess R, et al. Semiological seizure classification. Epilepsia

;39(9):1006-13.




About this article

Title

A CASE REPORT ON PHENYTOIN INDUCED ATAXIA

Date

01-07-2016

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 9 Issue 4 July 2016 Page: 5-6

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

146 Views | 562 Downloads

Authors & Affiliations

Sangram Vurumadla
St.Peters Institute of Pharmaceutical sciences
India

Jyothsna Rani Dasari

Om Prakash Prasad


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.